Virginia, 2002

Flash Flooding in Virginia, August 28, 2002

August 28, 2002 · NWS AKQ · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 28, 8:55 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 28, 8:55 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
955 AM EDT WED AUG 28 2002

THS AFTN...NO ND TO BE A BROKEN RECORD...ALL DATA SUPPORTS PTNL FOR
HEAVY RAIN AND TSTMS.  UPR IMPULSE OVR SERN U.S. ENHANCING RAINFALL
AMOUNTS AS IT TRACKS N THRU LT TMRW.  TEMPS MIGHT RISE A DEGREE OR
TWO...BUT THATS IT.  INTERESTING THAT SOME DIABATIC EFECTS OF
RAINFALL ARE ANCHORING THE SFC HGH IN THE REGION...SIMILAR TO THE
COLD SEASON...WTH TEMPS/DEWPOINTS IN THE 60S IN INTERIOR AREAS AND
70S IN ERN AREAS.  SOME REPORTS OF PONDING OF WTR ON ROADWAYS IN ORF
EARLIER.  AKQ RADAR IS DOING VRY GUD JOB ESTIMATING RAINFALL BASED
ON LATEST RAINFALL REPORTS.

3-5 OF RAIN STILL PSBL IN SOME AREAS BEFORE RAIN ENDS LT TMRW...WTH
LOCALLY HEAVIER AMOUNTS.

ON CSTL WTRS...ONSHORE BNDRY LYR WNDS INCRSG ALG THE COAST...AND
SEAS SLOWLY INCRSG OVR NRN WTRS.  SEAS WL APPCH SCA BY THS AFTN IN
NRN WTRS...AND PRHPS NUDGE SCA IN SRN WTRS TNGT.  WNDS WL FLIRT WTH
SCA AT TIMES...BUT WTH INVERSIONS SEEN IN AREA SNDGS...NOT ALL OF
BNDRY LYR WNDS WL BE ABLE TO MIX DOWN.  FEW CHGS NEEDE FOR THE
MARINE.

.AKQ...
MD...FLOOD WATCH TONIGHT FOR ZONES MDZ021>025. SCA CSTL WTRS.
NC...FLOOD WATCH TODAY FOR ZONES NCZ012>017...NCZ030>032...
NCZ102.
VA...FLOOD WATCH TODAY FOR ZONES VAZ063>064...VAZ070>078...
VAZ080>085...VAZ087>098. FLOOD WATCH TONIGHT FOR ZONES VAZ099-100.
SCA CSTL WTRS N OF PARRAMORE ISL.

NS

In the hours before

Special weather statement, Aug 28, 5:45 AM EST, 4 hours 45 minutes before
NCZ013-014-030-VAZ061-062-068>071-080>082-088-089-092-093-281200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 AM EDT WED AUG 28 2002

...BAND OF MODERATE TO HEAVY RAIN MOVING ACROSS THE AREA...

AT 640 AM...WEATHER SERVICE RADAR INDICATED A WIDESPREAD AREA
OF MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF CENTRAL AND
SOUTHERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE BAND OF
RAIN EXTENDED FROM WINDSOR IN BERTIE COUNTY NORTH CAROLINA
NORTHWEST TO WAKEFIELD IN SUSSEX COUNTY...THE PETERSBURG AND
RICHMOND METRO AREAS ON NORTHWEST TO NEAR LOUISA. THIS RAIN
WAS MOVING NORTH AROUND 20 MPH AND WILL CONTINUE TO AFFECT THE
ENTIRE I95 AND I64 CORRIDORS THROUGH THE MORNING COMMUTE.

RADAR HAS ESTIMATED THAT BETWEEN ONE QUARTER TO THREE QUARTERS
OF AN INCH HAS FALLEN OVER THESE AREAS DURING THE PAST HOUR.
ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH ARE LIKELY BEFORE 8 AM.
THIS MUCH RAIN WILL LIKELY PRODUCE PONDING OF THE WATER ON ROADWAYS.
MOTORISTS ARE URGED TO USE EXTRA CAUTION WHILE TRAVELING THIS
MORNING.

44

The radar

The Norfolk radar (KAKQ), 93 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Virginia Beach (C)

When
August 28, 10:30 AM EST to 1:00 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Reported by
LAW ENFORCEMENT
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Rainfall amounts of 2 to 3 inches within 2 hours caused some roads to be closed or blocked due to high water. Rosemont at the Virginia Beach Boulevard and around the Kings Grant area were closed or blocked. Cars were reported stalled out in deep water, also.

Flash Flood, Norfolk (C)

When
August 28, 10:45 AM EST to 1:15 PM EST
Where
Norfolk (C) County, Norfolk
Reported by
LAW ENFORCEMENT
Coordinates
36.891, -76.262 (the zone’s center; the record gives no point)

Rainfall amounts of 2 to 3 inches within 2 hours caused roads to be closed or blocked due to high water. Union street and areas near City Hall and Granby were flooded. Cars were reported stalled out in deep water, also.

Flash Flood, Hampton (C)

When
August 28, 11:00 AM EST to 3:15 PM EST
Where
Hampton (C) County, Hampton
Reported by
LAW ENFORCEMENT
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

Rainfall amounts of 2 to 3 inches within 2 hours caused a section of West Mercury Boulevard and Powhatan Parkway to be closed due to high water.

Flash Flood, Newport News (C)

When
August 28, 11:45 AM EST to 3:15 PM EST
Where
Newport News (C) County, Newport News
Reported by
LAW ENFORCEMENT
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Rainfall amounts of 2 to 3 inches within 2 hours caused roads to be closed at the intersection of 27th and Buxton streets due to high water. Also, flood barricades were in place at the City Line Apartment Complex due to 1 to 2 feet of water in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313131, 5313132, 5313133, 5313134.